How Long Does It Take to Overdose on Drugs?
Overdose death can occur within minutes of dosing, but more commonly takes hours. The exact time depends on many factors, including:
- The specific drug(s)
- The dosage and duration of abuse
- How the drug is used (injected, smoked, swallowed, or snorted)
- Co-existing physical conditions
- The user’s age
- The user’s body weight
It generally takes more of a drug to cause an overdose in someone who is used to taking the drug than someone who hasn’t used it before. This is because someone who is used to the drug has developed a tolerance to it.
Prompt medical intervention—or the lack of an intervention—plays a major role in the outcome of an overdose. Almost all overdoses can be fatal without medical attention.
Learn what contributes to fatal and non-fatal overdoses, how drug tolerance comes into play, the dangers of overdosing after addiction treatment, and what an overdose is like on different drugs.
How Do Specific Drugs Cause an Overdose?
Overdoses can look very different depending on the type of drug taken. How much of the drug causes an overdose varies widely between drugs.
Note: Often, a mixture of drugs causes an overdose. This is because different drugs can interact with each other in dangerous and unexpected ways. This can also make it more difficult for doctors to treat an overdose because they don’t know exactly which drugs were taken.
This synthetic opioid is 50 to 100 times stronger than morphine. It’s extremely dangerous and easy to overdose on. It only takes a fraction of the amount of fentanyl to cause overdose as heroin.1
Symptoms of a fentanyl overdose include:
- Blue tint to nails and lips
- Slowed breathing
Someone can overdose on pills like oxycodone and hydrocodone by taking too many in one day. Many of these prescription medications are designed to treat mental health conditions and can become abused. They can also interact with other drugs in dangerous ways.
There is no set number of pills that cause an overdose. Instead, overdose is recognized by symptoms like constricted pupils and passing out. During a prescription drug overdose, a person’s breathing can stop, leading quickly to death.2
Exactly when a person overdoses on cocaine depends on the amount of the drug taken at once and whether it was injected, smoked, or snorted. An individual’s sensitivity to the drug also plays a role. Overdose commonly happens when binging on cocaine.
One common symptom to watch for is seizures, which begin quickly, along with symptoms like hallucinations and vomiting.
Some people inject a mix of cocaine and heroin called a speedball. This combination is extremely dangerous and brings on an overdose much quicker.3
It’s difficult to estimate how much meth it takes to overdose because of factors like purity of the drug. A meth overdose can be acute, which refers to side effects experienced immediately after taking the drug. Wide pupils, convulsions or other nervous system problems, and a high fever are common symptoms of meth overdose. A chronic meth overdose refers to the long-lasting health effects of using meth. These include delusional behavior and paranoia.
Signs and symptoms of a heroin overdose include:
- Slow and shallow breathing
- Passing out
Heroin and other opioids can cause calmness and drowsiness, but they also suppress the respiratory system. When a person sleeps under normal circumstances, the body “remembers” to breathe. During an opioid overdose, a person suffers from asphyxia (lack of oxygen) and respiratory depression (lack of breathing). This is a common biological cause of death during an opioid overdose.
Hypoxic brain injury is caused by lack of oxygen to the brain, and it’s an underreported repercussion of heroin overdose. The long-term effects of hypoxia depend on how long the brain doesn’t get enough oxygen. The longer a person is not breathing, the greater the potential for brain damage.
Heroin Fact: When heroin is mixed with other central nervous system depressants like benzodiazepines or alcohol, the effects of heroin are increased. This can cause sudden coma and even death.
What Are the Long-Term Effects of an Overdose?
The immediate side effects of a non-fatal overdose can last from minutes to hours. Without medical attention, immediate side effects will get worse. Drug overdoses rarely get better on their own.
After a person has been treated and recovered from a drug overdose, there are potential long-term side effects to think about. Even if the overdose seems relatively minor, devastating, lifelong health problems can result. Even worse, substance abuse can develop unless the patient seeks treatment.
Long-term health problems that can come from a drug overdose are:
- Cardiac and muscular problems
- Brain damage and brain impairment
- Risk for trauma, violence, and injury
Drug Tolerance Makes a Difference
Short periods of abstinence from a drug make a person less tolerant:
- After just 2 or 3 days of abstinence, tolerance decreases by 25 percent or more.
- After a week of abstinence, 50 percent to 75 percent of tolerance is lost.
- If a person has not used for a month, tolerance is down to zero.
Unfortunately, people in substance abuse recovery sometimes die of overdoses if they start using again because they do not have the same tolerance. This makes it important for those in recovery to have supports in place. Quality aftercare programs give you all the tools you need to face triggers and be successful.
If you see someone showing the signs of an overdose, call 911 immediately. If they don’t get immediate medical attention, they risk losing their life.
To avoid an overdose, it’s important to get into addiction treatment that includes a comprehensive relapse prevention plan and an individualized, thorough aftercare plan. Having these in place reduces the chances of relapse. Contact Promises Treatment Centers today to learn more about our substance abuse treatment programs.